Alert archive / Iowa / Flash Flood Watches in 2007
Flash Flood Watch 12, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Aug 23, 2007, 3:46 AM CDT for 5 counties in Iowa; Rock Island County, Whiteside County, Illinois. It took effect at Aug 23, 2007, 3:15 PM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2007, 3:46 AM CDT (08:46 UTC)
- In effect from
- Aug 23, 2007, 3:15 PM CDT
- Expired
- Aug 24, 2007, 9:33 PM CDT
- In force
- 30 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Keokuk County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Rock Island County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 43 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2192 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Aug 23, 3:30 AM CDT, 16 minutes earlier.
Area forecast discussion, Aug 23, 3:30 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CDT THU AUG 23 2007 .DISCUSSION... AN INTERESTING 48 HOURS IS IN STORE FOR THE AREA WITH NONLINEAR PROCESSES DRIVING THE SENSIBLE WX. CURRENT MCS IS PUSHING OUT OF THE CWFA WITH A MORE SIGNIFICANT MCS CROSSING THE MISSOURI. IN BETWEEN...THERE IS ISOLATED TO SCATTERED CONVECTION. LIKE YESTERDAY...200MB WIND DIVERGENCE...850MB THETA E ADVECTION AND WINDS...AND 700MB RH SHOWS A CONSISTENT STORY. UKMET/ECMWF/NGM/WRF ALL SHOW SCATTERED CONVECTION DURING THE DAY AS PLAINS MCS MOVES EASTWARD AND MAINTAINS STRENGTH. STRONGEST DIVERGENCE AND THETA E ADVECTION OCCURS MID DAY ACROSS THE CWFA. ANY BREAKS IN THE SUN TO ADD TO POTENTIAL ENERGY OF THE ATMOSPHERE. A LINEAR MCS SHOULD DEVELOP AND AFFECT THE CWFA THIS AFTERNOON WITH A GOOD CHANCE OF SEEING SEVERE...MAINLY WIND/HAIL. BACK BUILDING FROM THE AFTERNOON MCS WILL ALLOW A STRONG MCS/MCC TO DEVELOP IN NORTHWEST MO/SOUTHWEST IA BY LATE AFTERNOON WITH IT COMING RIGHT OVER THE CWFA TONIGHT. POTENTIAL FOR SEVERE BUT THE MORE IMPORTANT CONCERN IS HEAVY RAIN. ABOUT THE NORTH HALF OF THE CWA APPEARS TO BE AT THREAT TONIGHT INTO FRIDAY. THUS FLASH FLOOD WATCH HAS BEEN EXTENDED AND EXPANDED THROUGH 00Z SATURDAY. THE MCS TONIGHT SHOULD BE THE STRONGEST YET AND RAINFALL RATES OF 2 INCHES AN HOUR APPEAR LIKELY. ON FRIDAY...MCS/MCC TO EXIT THE AREA BUT BACK BUILDING TO ALLOW SCATTERED CONVECTION THROUGH THE DAY. YET ANOTHER MCS WILL DEVELOP BY FRIDAY EVENING IN WESTERN MISSOURI. THIS MCS SHOULD GRAZE THE CWFA WITH THE WORST BEING ACROSS THE RELATIVELY DRIER SOUTH PART. MAY OR MAY NOT SEE SOME LINGERING SHRA ACROSS THE SOUTH THIRD TO 40 PERCENT OF THE CWFA SATURDAY MORNING. HOWEVER...PRECIP TO SHUT OFF ONCE THE 850 MB TROF PUSHES SOUTH AND EAST OF THE CWFA. NO CHANGES TO SATURDAY NIGHT ON. TEMPERATURES THE NEXT TWO DAYS WILL BE TRICKY WITH A LARGE GRADIENT ACROSS THE CWA TODAY. CLOUDS AND SCATTERED CONVECTION ALL DAY FRIDAY WILL SUPPRESS TEMPERATURES. ...08... && .AVIATION... GENERAL VFR CONDITIONS WITH MOSTLY CLOUDY SKIES FROM MID/HIGH CLOUDS TO GIVE WAY TO INCREASING LOWER CLOUDS AHEAD OF AND WITH A SIGNIFICANT CONVECTIVE SYSTEM OR SERIES OF CONVECTIVE SYSTEMS BETWEEN 18 AND 23Z...LASTING MOST OF THE NIGHT. INTERMITTENT MVFR CONDITIONS IN SHOWERS AND STORMS WITH BRIEF IFR CONDITIONS IN STRONGEST AND HEAVIEST STORMS WITH ISOLATED VSBYS OF 1-2 MILES IN HEAVY RAIN AND CIGS AOB 1,000 FT THROUGH TONIGHT. SOME STRONG WINDS OF 30 TO 50 MPH POSSIBLE IN STRONGEST STORMS WITH HAIL ALSO POSSIBLE. ..NICHOLS.. && .HYDROLOGY... PAST 12 TO 18 HOUR RAINS OF .25 UP TO 2 PLUS INCHES OBSERVED WITH MOST LOCATIONS GETTING BETWEEN .5 TO 1.25 INCHES TO MAKE SOIL WATER LEVELS MORE MOIST. LATEST COLLABORATED GUIDANCE NEXT 48 HOURS FOR FORECAST AREA IS ADDITIONAL 1 TO 3 INCH AMOUNTS WITH ISOLATED AMOUNTS UP TO 4 INCHES WHICH AGREE IS REASONABLE. INITIAL 24 HR FORECAST IS FOR 1 TO 2 INCHES THROUGH TONIGHT WITH ANOTHER 1 TO 2 INCHES FRIDAY THAT IS NOT INCLUDED IN LATEST NCRFC RIVER FORECAST GUIDANCE. RIVER LEVELS AND UPDATED FORECASTS COMING IN SO FAR ARE A FEW TENTHS UP TO A HALF FOOT HIGHER CRESTS MOST POINTS WITH MOSTLY MODERATE RIVER FLOODING FORECAST WITH A FEW SITES NEAR OR REACHING MAJOR CRITERIA. IF AREA RECEIVES WIDESPREAD PLANNED 1 TO 4 INCH AMOUNTS THEN WIDESPREAD MODERATE RIVER FLOODING REASONABLE WITH A FEW SITES POSSIBLY REACHING MAJOR FLOODING CRITERIA. ABOVE AVERAGE CONFIDENCE MOST AREA RIVER SITES TO FLOOD WITHIN NEXT 48-96 HOURS...BUT HOW HIGH CRESTS GET TO...MINOR/MODERATE VERSUS POTENTIAL FOR MAJOR FLOODING MOST SITES STILL TOO UNCERTAIN AS HOW LIKELY 4 PLUS INCH RAIN AMOUNTS A KEY PLAYER. HIGH CONFIDENCE FORECAST AREA WILL RECEIVE ANOTHER MAJOR CONVECTIVE SYSTEM THIS AFTERNOON AND OVERNIGHT. THIS WILL REQUIRE A DECISION OF ISSUING FLOOD WARNINGS ON NUMEROUS RIVER SITES NEXT 12 TO 18 HOURS. LATEST INSPECTION OF RIVER RESPONSES OF RIVER OBS SUGGEST BETWEEN 6 AND 15 SITES VERY LIKELY TO REACH FLOOD WITHIN 36 UP TO 60 HOURS. THEREFORE...CONSIDERING ISSUING A BLANKET FLOOD STATEMENT TO ALERT PUBLIC ON PENDING WIDESPREAD AND SIGNFICANT RIVER FLOODING WITH DAY SHIFT AND EVENING SHIFTS TO MAKE DECISIONS OF WHEN RIVER WARNINGS NEED TO BE ISSUED. EXACT NUMBER OF POINTS TO BE DETERMINED WHEN ALL NEW RIVER FORECASTS IN. POTENTIAL A FEW SITES WILL ALREADY BE WITHIN 8 TO 12 HOURS DEPENDING ON RISE RATES AND MAY ISSUE FLOOD WARNINGS NEXT FEW HOURS INSTEAD OF A STATEMENT DEPENDING ON CONTINUING TRENDS AND LATEST UPDATED FORECASTS FOR LEAD-TIME. STILL POTENTIAL FOR GREATER THAN 5 INCH RAINFALL AMOUNTS IN LOCALIZED AREAS THAT WOULD CAUSE EXCEPTIONAL HIGH RIVER RESPONSES SINCE FFG OVER NORTH 1/2 BETWEEN 1 AND 2 INCHES. AMERICAN MODELS AGAIN...POOR TO VERY POOR QPF W/R/T OVERNIGHT CONVECTION COVERAGE AND AMOUNTS...WHICH MAKES THIS RISK OF 4 PLUS INCH POTENTIAL MORE THAN NORMAL. OVERALL...HYDROLOGIC EVENT IS UNFOLDING AS DISCUSSED PAST SEVERAL DAYS WITH INCREASING FLOOD THREAT WITH EACH CONVECTIVE EVENT INTO FRIDAY NIGHT WITH IOWA/CEDAR AND WAPSIPINICON RIVERS AND EVEN MISSISSIPPI TO BE ABOVE FLOOD STAGE FOR AT LEAST A WEEK DUE TO HEAVY RAINS UPSTREAM IN/NEAR HEADWATERS. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM FRIDAY IAZ040>042-051>054-063>066. FLASH FLOOD WATCH IN EFFECT 7 PM THURSDAY UNTIL 7 PM FRIDAY IAZ067-068-076>078. IL...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM FRIDAY ILZ001-002-007. FLASH FLOOD WATCH IN EFFECT 7 PM THURSDAY UNTIL 7 PM FRIDAY ILZ009-015. MO...NONE. && NICHOLS/08
Hazardous weather outlook, Aug 22, 12:29 PM CDT, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1229 PM CDT WED AUG 22 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231730- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1229 PM CDT WED AUG 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS EVENING AND OVERNIGHT...AS WELL AS A POTENTIAL FOR HEAVY RAIN AND FLASH FLOODING. THE PERSISTENT FRONT ACROSS THE MISSISSIPPI RIVER VALLEY AREA WILL PROVIDE A FOCUS FOR ANOTHER ROUND OF THUNDERSTORMS THIS AFTERNOON THROUGH OVERNIGHT...WITH PERIODS OF THUNDERSTORMS POSSIBLE ACROSS THE AREA. THE PRIMARY RISKS FROM THESE STORMS WILL BE HEAVY RAIN AND DAMAGING WINDS...WITH SOME POTENTIAL FOR HAIL AS WELL. STORMS ARE MOST LIKELY NORTH OF A LINE FROM FAIRFIELD TO GALESBURG. THE HIGHEST RISK FOR FLASH FLOODING IS ALONG AND NORTH OF HIGHWAY 30...WHERE PERSISTENT RAIN IS MOST LIKELY AND WHERE GROUND CONDITIONS ARE WETTEST. SOUTH OF THE LINE FROM FAIRFIELD TO GALESBURG...HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDICES APPROACHING 100 DEGREES. RISES TO FLOOD STAGE ARE OCCURRING ON ILLINOIS TRIBUTARY RIVERS...PARTICULARLY ON THE ROCK RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY EVENING TO FRIDAY MORNING...AND AGAIN ON FRIDAY AFTERNOON AND EVENING. THE FRONTAL BOUNDARY WILL PERSIST ACROSS THE AREA...ALLOWING INTERMITTENT PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THE RISK OF HEAVY RAIN WILL PERSIST THROUGH FRIDAY...WITH THE POTENTIAL FOR FLASH FLOODING DEPENDING ON WHERE THOSE THUNDERSTORMS ARE HEAVIEST. THE PRIMARY RISKS FROM THUNDERSTORMS THROUGH FRIDAY WILL BE FROM HEAVY RAINFALL AND DAMAGING WINDS...WITH A SECONDARY THREAT FOR LARGE HAIL. HOT AND HUMID CONDITIIONS WILL CONTINUE TOMORROW...MAINLY ALONG AND SOUTH OF HIGHWAY 34. HEAT INDICES WILL AGAIN APPROACH 100 DEGREES. SEVERAL IOWA AND ILLINOIS TRIBUTARIES...AS WELL AS THE MAINSTEM MISSISSIPPI RIVER...WILL APPROACH OR MAINTAIN RIVER LEVELS ABOVE FLOOD STAGE BY THE END OF THE WEEK. THE AMOUNT OF RISE WILL DEPEND VERY STRONGLY ON HOW MUCH RAIN FALLS OVER THE NEXT COUPLE OF DAYS...AND WHERE IT FALLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE PERIODICALLY THROUGH FRIDAY. IN ADDITION...REPORTS OF RAINFALL OVER 1 INCH OR FLOODING WOULD BE APPRECIATED. MAYES
In the hours before
Special weather statement, Aug 23, 1:00 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 100 AM CDT THU AUG 23 2007 IAZ066>068-ILZ009-015-230800- CLINTON IA-MUSCATINE IA-ROCK ISLAND IL-SCOTT IA-WHITESIDE IL- 100 AM CDT THU AUG 23 2007 ...HEAVY RAIN FROM THUNDERSTORMS TO MOVE ACROSS REGION THROUGH 3 AM... AN AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS BETWEEN 1 AND 3 AM. NEAR TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL BE POSSIBLE. MOST LOCATIONS WILL RECEIVE AN ADDITIONAL HALF AND ONE AND ONE HALF INCHES OF RAIN RESULTING IN PONDING OF WATER AND MINOR WATER ISSUES IN LOW LYING AREAS AND URBAN LOCATIONS BY 3 AM. GUSTY WINDS OF 20 TO 30 MPH ARE ALSO POSSIBLE IN THE STRONGEST STORMS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 10:25 PM CDT | River Flood Warning | DVN | Buchanan, Linn | 23 hr |
| Aug 23, 1:12 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Scott | 48 min |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Jones, Linn | 4 hr |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Clinton, Scott | 4 hr |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Louisa | 5 hr |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Dubuque, Jackson | 3 days |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Benton, Linn | 16 hr |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Cedar, Johnson, Linn | 5 hr |
| Aug 23, 6:18 AM CDT | River Flood Advisory | DVN | Cedar, Louisa, Muscatine | 5 hr |
| Aug 23, 10:07 AM CDT | River Flood Warning | DVN | Jones, Linn | 26 hr |
| Aug 23, 10:07 AM CDT | River Flood Warning | DVN | Clinton, Scott | 12 days |
| Aug 23, 10:49 AM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 11 hr |
| Aug 23, 10:49 AM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 9 days |
| Aug 23, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 8 days |
| Aug 23, 11:17 AM CDT | River Flood Warning | DVN | Louisa | 9 days |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 46 hr |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 46 hr |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 46 hr |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 7 days |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 7 days |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Des Moines | 8 days |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 8 days |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Lee | 70 hr |
| Aug 23, 1:34 PM CDT | Flash Flood Warning | DVN | Cedar, Muscatine, Scott | 6 hr |
| Aug 23, 5:00 PM CDT | Severe Thunderstorm Warning | DVN | Muscatine | 60 min |
| Aug 23, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Keokuk | 64 min |
| Aug 22, 10:25 PM CDT | River Flood Warning | DVN | Whiteside | 7 days |
| Aug 23, 12:38 PM CDT | Severe Thunderstorm Warning | DVN | Henderson, Warren | 52 min |
| Aug 23, 12:42 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island, Whiteside | 63 min |
| Aug 23, 1:17 PM CDT | River Flood Warning | DVN | Hancock | 7 days |
| Aug 23, 1:37 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 53 min |
| Aug 23, 5:06 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 54 min |
| Aug 23, 5:12 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 30 min |
| Aug 23, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 49 min |
Nearby
Flash Flood Watches in Iowa, 2007Flash Flood Watches in Illinois, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.